Alert archive / Alabama / Flash Flood Warnings in 2024
Flash Flood Warning 2, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at May 8, 2024, 10:56 PM CDT for Jackson County, Limestone County, Madison County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 2024, 10:56 PM CDT (03:56 UTC)
- Expired
- May 9, 2024, 1:53 AM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jackson County, AL, Limestone County, AL, Madison County, AL
The radar
The Northeast Alabama radar (KHTX), 42 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 3.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2665 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 4.7
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at May 8, 7:59 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, May 8, 7:59 PM CDT, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 759 PM CDT Wed May 8 2024 ...New NEAR TERM... .NEAR TERM... (Tonight) Issued at 758 PM CDT Wed May 8 2024 Convection has started to develop and become strong to severe fairly quickly this evening across the forecast area. This trend is expected to continue over the next few hours for this first round of storms. We remain in a pretty unstable environment with sfc instability >3k J/kg and 0-1 km shear of >30kts and deep layer sheer of > 45kts with plenty of moisture in place. This will allow for storms to produce all modes of severe weather including large hail, damaging winds, heavy rainfall and tornadoes. Closely monitoring the line of severe thunderstorms with embedded supercells up in Nashville's forecast area as it sinks southeastward into this untapped environment. Even with all this convection ongoing, high-res models continue to point out that we will not be overworked for the second round of thunderstorms expected to arrive shortly after Midnight and exit the forecast around around 6-7am. Confidence is high in this timing as models continue to be consistent. This will be in the form of a more organized line of storms moving southeastward. Again, all modes of severe weather are possible: large hail, damaging winds, heavy rainfall that could lead to localized flooding, and tornadoes. Rainfall totals of 1-3 inches is expected but higher amounts of 3-5 inches are locally possible. Please stay weather aware this evening and tonight, and check the forecast before going to bed. Have sturdy shoes by your bedside and emergency kit ready to go in case you need it. It never hurts to be prepared. && .SHORT TERM... (Thursday through Saturday) Issued at 254 PM CDT Wed May 8 2024 Showers and storms will gradually come to an end from north to south Thursday morning, and the severe threat should diminish by 10am at the latest. High pressure will begin to filter into the region Thursday into the weekend, resulting in dry and cooler conditions. A weak shortwave will track across central MS into central AL Thursday night into Friday morning and could result in a few showers/storms mainly south of the TN River, but confidence in this remains low. Highs will be limited to the 70s Friday afternoon with clearing skies and breezy northwesterly winds. && .LONG TERM... (Saturday through Tuesday) Issued at 437 AM CDT Wed May 8 2024 A generally dry weather pattern will continue across the region this weekend. However, a clipper system diving southeastward into the western Great Lakes will send a reinforcing cold front through the region on Saturday, perhaps bringing a few light showers to locations north of the TN River. Chances for rain will begin to slowly return to the region as early as Monday, which is when a series of lower-latitude troughs may initiate the development of one or more areas of low pressure across the western Gulf of Mexico that would shift northeastward early next week. Due to indications of a modifying low-level airmass across the TN Valley, instability will gradually increase as we move forward to Tuesday, with a low chance for thunderstorms apparent as well. && .AVIATION... (00Z TAFS) Issued at 639 PM CDT Wed May 8 2024 VFR conditions will continue until thunderstorms develop around 00-01Z. Expecting two rounds of thunderstorms, the first batch around 00-01Z then again around 08Z. These storms could become severe and bring higher wind gusts and IFR/LIFR VIS at the terminals when directly impacted. Main threats within these storms overnight will be frequent lightning, wind gusts up to 50-60kts, and large hail. Gradient winds sustained at 12-15kts with gusts up to 25kts will also be possible outside of any thunderstorm activity. Otherwise, CIGS will return to VFR mid day Thursday. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...None. TN...None. && NEAR TERM...JMS SHORT TERM....25 LONG TERM....70 AVIATION...JMS
In the hours before
Special weather statement, May 8, 7:08 PM CDT, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Huntsville AL
708 PM CDT Wed May 8 2024
ALZ001-090030-
Lauderdale AL-
708 PM CDT Wed May 8 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LAUDERDALE COUNTY
THROUGH 730 PM CDT...
At 708 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lexington, or 19 miles south of Lawrenceburg, moving east at 45 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lexington and Kingtown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for north central
and northwestern Alabama.
&&
LAT...LON 3500 8721 3496 8721 3490 8740 3500 8746
TIME...MOT...LOC 0008Z 251DEG 37KT 3497 8735
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AMPSpecial weather statement, May 8, 7:18 PM CDT, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Huntsville AL
718 PM CDT Wed May 8 2024
ALZ001-002-090045-
Lauderdale AL-Colbert AL-
718 PM CDT Wed May 8 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LAUDERDALE AND EAST
CENTRAL COLBERT COUNTIES THROUGH 745 PM CDT...
At 718 PM CDT, Doppler radar was tracking a strong thunderstorm near
Killen, or 7 miles east of Muscle Shoals, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Muscle Shoals, Rogersville, Killen, Lexington, Leighton, Anderson,
Center Star, Kingtown, Whitehead, and Ford City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for north central
and northwestern Alabama.
&&
LAT...LON 3486 8721 3479 8733 3480 8736 3480 8742
3478 8743 3476 8742 3473 8743 3468 8751
3478 8764 3500 8747 3500 8744
TIME...MOT...LOC 0018Z 224DEG 24KT 3479 8752
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AMPSpecial weather statement, May 8, 7:33 PM CDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Huntsville AL
733 PM CDT Wed May 8 2024
ALZ001-002-004-090115-
Lawrence AL-Lauderdale AL-Colbert AL-
733 PM CDT Wed May 8 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN LAUDERDALE...
SOUTHEASTERN COLBERT AND NORTHWESTERN LAWRENCE COUNTIES THROUGH 815
PM CDT...
At 733 PM CDT, Doppler radar was tracking a strong thunderstorm near
Leighton, or 7 miles southeast of Muscle Shoals, moving northeast at
30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Muscle Shoals, Rogersville, Killen, Town Creek, Leighton, Courtland,
Northwest Alabama Regional Airport, La Grange, Center Star, and
Kingtown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1100 PM CDT for north central
and northwestern Alabama.
&&
LAT...LON 3496 8744 3480 8724 3478 8727 3477 8728
3476 8726 3476 8722 3475 8723 3455 8753
3457 8753 3457 8759 3466 8771
TIME...MOT...LOC 0033Z 224DEG 24KT 3466 8758
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AMPSpecial weather statement, May 8, 7:37 PM CDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Huntsville AL
737 PM CDT Wed May 8 2024
ALZ004-007-090115-
Lawrence AL-Morgan AL-
737 PM CDT Wed May 8 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MORGAN AND CENTRAL
LAWRENCE COUNTIES THROUGH 815 PM CDT...
At 737 PM CDT, Doppler radar was tracking a strong thunderstorm near
Moulton, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Decatur, Moulton, Trinity, Courtland, North Courtland, Hillsboro, Mt
Hope, Chalybeate Springs, Ne Smith, and Caddo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for north central
and northwestern Alabama.
&&
LAT...LON 3449 8753 3476 8729 3475 8727 3476 8726
3476 8722 3470 8712 3467 8709 3465 8705
3462 8700 3436 8737
TIME...MOT...LOC 0037Z 224DEG 24KT 3449 8739
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AMPLocal storm report, May 8, 9:05 PM CDT, 1 hour 51 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
905 PM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 PM Hail 3 SE Athens 34.76N 86.93W
05/08/2024 M1.75 Inch Limestone AL Emergency Mngr
&&
GHThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:08 PM CDT | Special Weather Statement | HUN | Lauderdale | 22 min |
| May 8, 7:18 PM CDT | Special Weather Statement | HUN | Lauderdale | 27 min |
| May 8, 7:30 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 45 min |
| May 8, 7:33 PM CDT | Special Weather Statement | HUN | Lauderdale | 42 min |
| May 8, 7:36 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale, Lawrence, Limestone | 39 min |
| May 8, 7:37 PM CDT | Special Weather Statement | HUN | Lawrence | 38 min |
| May 8, 7:38 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 67 min |
| May 8, 7:44 PM CDT | Tornado Warning | HUN | Lauderdale, Limestone | 31 min |
| May 8, 7:45 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lawrence | 30 min |
| May 8, 7:52 PM CDT | Tornado Warning | HUN | DeKalb, Jackson | 38 min |
| May 8, 7:55 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Limestone, Morgan | 50 min |
| May 8, 8:04 PM CDT | Tornado Warning | HUN | Lauderdale, Lawrence, Limestone | 41 min |
| May 8, 8:09 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 51 min |
| May 8, 8:10 PM CDT | Tornado Warning | HUN | Limestone, Madison | 35 min |
| May 8, 8:17 PM CDT | Tornado Warning | HUN | Lawrence, Limestone | 28 min |
| May 8, 8:26 PM CDT | Tornado Warning | HUN | Madison | 49 min |
| May 8, 8:29 PM CDT | Tornado Warning | HUN | Limestone | 31 min |
| May 8, 8:34 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 56 min |
| May 8, 8:44 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 16 min |
| May 8, 8:46 PM CDT | Tornado Warning | HUN | Limestone, Madison | 31 min |
| May 8, 8:46 PM CDT | Tornado Warning | HUN | Jackson | 29 min |
| May 8, 8:48 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale, Limestone | 57 min |
| May 8, 8:51 PM CDT | Tornado Warning | HUN | DeKalb, Jackson | 39 min |
| May 8, 8:52 PM CDT | Tornado Warning | HUN | Limestone, Madison | 38 min |
| May 8, 8:55 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 22 min |
| May 8, 9:05 PM CDT | Tornado Warning | HUN | DeKalb | 12 min |
| May 8, 9:06 PM CDT | Tornado Warning | HUN | Jackson, Madison | 54 min |
| May 8, 9:27 PM CDT | Tornado Warning | HUN | Jackson, Madison | 48 min |
| May 8, 9:30 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 45 min |
| May 8, 9:34 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 41 min |
| May 8, 9:38 PM CDT | Severe Thunderstorm Warning | HUN | Limestone | 52 min |
| May 8, 9:53 PM CDT | Tornado Warning | HUN | Jackson | 22 min |
| May 8, 9:54 PM CDT | Tornado Warning | HUN | Limestone, Madison | 51 min |
| May 8, 10:02 PM CDT | Tornado Warning | HUN | Jackson | 43 min |
| May 8, 10:07 PM CDT | Tornado Warning | HUN | DeKalb, Jackson | 17 min |
| May 8, 10:34 PM CDT | Tornado Warning | HUN | Madison | 41 min |
| May 8, 10:42 PM CDT | Tornado Warning | HUN | DeKalb, Jackson | 48 min |
| May 8, 11:02 PM CDT | Tornado Warning | HUN | Jackson, Madison | 43 min |
| May 8, 11:25 PM CDT | Tornado Warning | HUN | DeKalb | 20 min |
| May 8, 11:35 PM CDT | Tornado Warning | HUN | DeKalb, Jackson | 40 min |
| May 9, 12:08 AM CDT | Tornado Warning | HUN | DeKalb | 32 min |
| May 9, 12:20 AM CDT | Flash Flood Warning | HUN | DeKalb, Jackson | 3 hr |
| May 9, 3:41 AM CDT | Severe Thunderstorm Warning | HUN | Madison | 49 min |
| May 9, 3:48 AM CDT | Special Weather Statement | HUN | Limestone | 42 min |
| May 9, 3:51 AM CDT | Special Weather Statement | HUN | DeKalb | 39 min |
| May 9, 4:14 AM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 46 min |
| May 9, 4:31 AM CDT | Special Weather Statement | HUN | Madison | 44 min |
| May 9, 4:41 AM CDT | Severe Thunderstorm Warning | HUN | Jackson | 49 min |
| May 9, 5:19 AM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 26 min |
| May 9, 5:32 AM CDT | Areal Flood Warning | HUN | Madison | 9 hr |
| May 9, 6:06 AM CDT | Flash Flood Warning | HUN | Madison | 6 hr |
| May 9, 6:34 AM CDT | Special Weather Statement | HUN | Colbert, Lawrence | 41 min |
| May 9, 6:49 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lawrence | 41 min |
| May 9, 7:00 AM CDT | Flash Flood Warning | HUN | Colbert, Lauderdale | 3 hr |
| May 9, 7:15 AM CDT | River Flood Warning | HUN | Madison | 22 hr |
| May 9, 7:19 AM CDT | River Flood Warning | HUN | Jackson, Madison, Marshall | 54 hr |
| May 9, 7:33 AM CDT | Special Weather Statement | HUN | Cullman, Jackson, Madison, Morgan | 42 min |
| May 9, 7:37 AM CDT | Special Weather Statement | HUN | Jackson | 23 min |
| May 9, 7:49 AM CDT | Severe Thunderstorm Warning | HUN | Cullman | 41 min |
| May 9, 8:04 AM CDT | Severe Thunderstorm Warning | HUN | Cullman, DeKalb, Jackson, Marshall, Morgan | 26 min |
| May 9, 8:08 AM CDT | Tornado Warning | HUN | DeKalb, Jackson | 27 min |
| May 9, 8:28 AM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Marshall | 20 min |
| May 9, 8:34 AM CDT | Flash Flood Warning | HUN | DeKalb, Jackson | 116 min |
| May 9, 8:53 AM CDT | Flash Flood Warning | HUN | Cullman, DeKalb, Jackson, Limestone, Madison, Marshall and 1 more | 3 hr |
| May 9, 3:02 PM CDT | Areal Flood Warning | HUN | Madison | 10 hr |
| May 8, 7:29 PM CDT | Severe Thunderstorm Warning | HUN | Lincoln | 31 min |
| May 8, 7:52 PM CDT | Tornado Warning | HUN | Lincoln, Moore | 38 min |
| May 8, 7:57 PM CDT | Tornado Warning | HUN | Lincoln | 33 min |
| May 8, 8:28 PM CDT | Severe Thunderstorm Warning | HUN | Franklin, Lincoln, Moore | 47 min |
| May 8, 10:16 PM CDT | Severe Thunderstorm Warning | HUN | Franklin, Lincoln, Moore | 44 min |
| May 8, 10:49 PM CDT | Flash Flood Warning | HUN | Franklin, Lincoln, Moore | 3 hr |
| May 8, 11:53 PM CDT | Special Weather Statement | HUN | Moore | 52 min |
| May 9, 3:31 AM CDT | Special Weather Statement | HUN | Lincoln, Moore | 44 min |
| May 9, 4:44 AM CDT | Special Weather Statement | HUN | Franklin | 46 min |
Nearby
Flash Flood Warnings in Alabama, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.